Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 40, NWS Sioux Falls, SD

May 19, 20084 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2008, 5:11 PM CDT for 4 counties in Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2008, 5:11 PM CDT (22:11 UTC)
Expired
May 19, 2008, 6:00 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:15 PM CDTTSTM WND GST 605 Wsw Royal, IALOTS OF FLYING DIRT
May 19, 5:40 PM CDTTSTM WND GST 60Truesdale, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 192212
SVRFSD
IAC021-035-041-141-192300-
/O.NEW.KFSD.SV.W.0040.080519T2211Z-080519T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT MON MAY 19 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
  NORTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA
  SOUTHERN CLAY COUNTY IN NORTHWEST IOWA
  SOUTHERN OBRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 600 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF PRIMGHAR...OR 19
  MILES WEST OF SPENCER...MOVING SOUTHEAST AT 43 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYAL...LARRABEE AROUND 520 PM CDT...
  PETERSON AROUND 525 PM CDT...
  GREENVILLE AROUND 530 PM CDT...
  LINN GROVE AROUND 535 PM CDT...
  SIOUX RAPIDS...WEBB AROUND 540 PM CDT...
  TRUESDALE AROUND 545 PM CDT...

AT 5 PM CDT...A WEATHER SPOTTER IN SHELDON REPORTED 60 MPH WINDS
WITH CONSIDERABLE BLOWING DUST. 63 MPH WINDS WERE ALSO REPORTED AT
THE SHELDON AIRPORT.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4269 9529 4301 9577 4319 9545 4294 9491
      4283 9491 4282 9490 4279 9490 4279 9491
TIME...MOT...LOC 2211Z 314DEG 37KT 4304 9547

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 192232
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT MON MAY 19 2008

IAC021-041-192300-
/O.CON.KFSD.SV.W.0040.000000T0000Z-080519T2300Z/
CLAY IA-BUENA VISTA IA-
531 PM CDT MON MAY 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN BUENA VISTA AND SOUTHERN CLAY COUNTIES...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF
REMBRANDT...OR 15 MILES NORTH OF STORM LAKE...MOVING SOUTHEAST AT 62
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALBERT CITY AROUND 540 PM CDT...

AT 515 PM CDT...A WEATHER SPOTTER 5 MILES SOUTHWEST OF ROYAL 
REPORTED WINDS TO 60 MPH. 

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4269 9529 4291 9540 4310 9540 4294 9491
      4283 9491 4282 9490 4279 9490
TIME...MOT...LOC 2231Z 306DEG 54KT 4283 9507

$$

CHAPMAN
000 
WWUS53 KFSD 192248
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT MON MAY 19 2008

IAC021-041-192257-
/O.CAN.KFSD.SV.W.0040.000000T0000Z-080519T2300Z/
CLAY IA-BUENA VISTA IA-
547 PM CDT MON MAY 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUENA VISTA AND
SOUTHERN CLAY COUNTIES IS CANCELLED...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BUENA VISTA COUNTY UNTIL 615 PM CDT...

THE STORM PRODUCING DAMAGING WINDS HAS MOVED INTO SOUTHERN BUENA 
VISTA COUNTY.

LAT...LON 4269 9529 4291 9540 4310 9540 4294 9491
      4283 9491 4282 9490 4279 9490
TIME...MOT...LOC 2247Z 306DEG 54KT 4269 9481

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 19, 3:05 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT MON MAY 19 2008

.DISCUSSION...
WIND ADVISORY IN PLACE UNTIL EARLY THIS EVENING. AS OF 200 PM
CDT...STRONGER WINDS BEGINNING TO MIX TO THE SFC WITH GUST HITTING
35 MPH IN THE WRN CWA. WINDS WILL CONTINUE TO INCREASE THIS
AFTERNOON AS SW DROPS SOUTH AND COOLER AIR ADVECT INTO THE TOP OF
BNDRY LAYER. SHOULD PUSH WIND ADVISORY CRITERIA OVER MOST OF SE
SOUTH DAKOTA FOR AT LEAST A FEW HOURS LATE THIS AFTERNOON. ON THE
LEADING EDGE OF THE S/WV...SHOWERS AND THUNDERSTORMS HAVE BROKEN OUT
ACROSS NE SD. SCATTERED CONVECTION WILL PROPAGATE SE THIS AFTERNOON
INTO SW MN AND NW IA AS THE S/WV MOVES THROUGH THE AREA. THE CHANCES
FOR THUNDERSTORMS WILL QUICKLY SUBSIDE THIS EVENING...WITH THE LOST
OF HEATING AND SUBSIDENCE BEHIND THE WAVE. RELATIVE LACK OF
MOISTURE... SHOULD KEEP UPDRAFT STRENGTH ON THE LOW SIDE...LIMITING
THE SEVERE THUNDERSTORM THREAT. DO EXPECT SMALL PEA SIZE HAIL WITH
STRONGER CONVECTIVE CELLS...ESPECIALLY WITH LOWER FREEZING LEVELS.
CAN NOT RULE HAIL INTO THE DIME SIZE RANGE...BUT THE CHANCES ARE ON
THE LOW SIDE. STRONGER CELLS COULD PRODUCE A QUICK QUARTER OF INCH
OF RAIN...BUT ON AN AERIAL AVERAGE LEST THAN A TENTH.

BY TUESDAY...THE WAVE THAT BROUGHT SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA TODAY WILL BE SOUTH OF THE AREA WITH JUST
A LITTLE RESIDUAL SHEARED ENERGY BUT NOT ENOUGH TO PRODUCE ANY
SHOWERS. WILL CONTINUE THE TREND OF A LITTLE WARMER THAN GUIDANCE
FOR HIGHS AND LOWER THAN GUIDANCE ON DEW POINTS AS THIS HAS BEEN THE
TREND DURING THE PAST FEW DAYS WITH WEST TO NORTHWEST OR NORTH
WINDS.

WEDNESDAY NIGHT LOOKS LIKE THE NEXT POTENTIAL FOR RAIN AND A FEW
THUNDERSTORMS AS MOISTURE RETURNS ALOFT...ESPECIALLY ABOVE 800MB.
THE PROBLEM WILL BE ALL OF THE DRY AIR BELOW THIS AND THE FACT THAT
THE MOIST AIR ABOVE IS NOT EXACTLY UNSTABLE. SO...WILL KEEP POPS
CONFINED TO THE FAR SOUTH ON WEDNESDAY AND THURSDAY AS MODELS
CONTINUE TO TREND IN THE STRONGER AND DRIER HIGH PRESSURE INVADING
THE REGION FOR MID WEEK. ONE BENEFIT OF THIS WILL BE A LESS WINDY
DAY ON WEDNESDAY WITH SIMILAR TEMPERATURES AS EXPECTED BEFORE. HIGH
PRESSURE WILL BUILD IN WEDNESDAY MORNING...THEN BE VERY SLOW TO LIFT
EAST AS A STRONG RIDGE OF HIGH PRESSURE DEVELOPS ALOFT. PROBABLY A
LITTLE WARMER ON THURSDAY...MOST LOCATION IN THE UPPER 60S TO LOWER
70S...BUT WITH A MUCH STRONGER EAST TO SOUTHEAST WIND. SO...ANY
WARMING WILL BE OFFSET BY CLOUDS AND WIND.

IN THE LATTER PERIODS(FRI-MON)...MODELS EVEN STRONGER WITH UPPER
LEVEL RIDGING IN OMEGA BLOCKING PATTERN AND HAVE BACKED THE POSITION
OF THE RIDGE ON THURSDAY AND FRIDAY INTO EASTERN SD AND WESTERN MN.
THIS LIKELY MEANS LITTLE OR NO PRECIP CHANCES FOR ALL BUT THE FAR
WESTERN CWA DURING THIS TIME. BY THE WEEKEND INTO MONDAY...THE
NORTHERN PORTION OF THE WESTERN TROF WORKS EAST AND AIDS IN BREAKING
DOWN STRONG RIDGE IN THE MIDDLE OF THE COUNTRY AND COULD POTENTIALLY
HELP SET UP AN EAST/WEST LOW LEVEL FRONT WHICH WOULD AID IN BRINGING
BETTER CHANCES FOR THUNDERSTORMS. WILL NOT GO TOO HOG WILD AS YET
THOUGH AS ECMWF NOT AS AGGRESSIVE AT BREAKING DOWN THIS RIDGE BUT
THE GFS DOES HAVE SOME SUPPORT FROM THE CANADIAN.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF ERN
SD...SW MN...AND NW IA THIS AFTERNOON AND EARLY THIS EVENING. THE
BEST CHANCE WILL BE EAST OF A LINE FROM BROOKINGS SD...TO STORM LAKE
IOWA. STRONG NW WINDS THIS AFTERNOON WILL RAPIDLY DECREASE TO 5 TO
15 MPH THIS EVENING. OTHER THAN THE POTENTIAL THUNDERSTORMS THIS
AFTERNOON/EARLY EVENING...VFR THROUGH THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBEL/08
Hazardous weather outlook, May 19, 1:05 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT MON MAY 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
105 PM CDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE
EARLY EVENING FROM THE JAMES RIVER EAST...HOWEVER THIS BEST
CHANCES WILL BE EAST OF INTERSTATE 29. SEVERE STORMS ARE NOT
ANTICIPATED... ALTHOUGH THERE IS A MINIMAL THREAT FOR SMALL
HAIL...MAINLY INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

WIND AND FOG...
NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS MUCH OF
SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON...WITH
GUSTS AS HIGH AS 45 MPH EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:44 PM CDTSevere Thunderstorm WarningFSDBuena Vista14 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.